Will Metformin Cause Gastrointestinal Problems?

metformin

The most common side affect of Metformin is diarrhea. Metformin may also cause nausea, upset stomach and gas. These side effects usually only occur during the first few weeks of taking Metformin. Of course, a few weeks can feel like an eternity to someone suffering from serious diarrhea and may cause many to stop using Metformin before realizing its benefits. If you can make it through these first few uncomfortable weeks, Metformin can help reduce the risk of developing type 2 diabetes, increase fertility and help women with PCOS and/or insulin resistance lose weight. There are several steps you can take to reduce or eliminate the likelihood that you will suffer from diarrhea when you first begin taking Metformin.

Easy Methods to Prevent or Minimize Diarrhea Sometimes Caused by Metformin

Diarrhea is the most common side effect of Metformin. In one study, diarrhea occurred in 41% of the patients studied and caused 6% of those patients to drop out of the study. If you are one of the people who suffer from diarrhea or gastrointestinal problems related to Metformin, there are ways you can reduce or eliminate those problems. Your health care professional will determine the dosage and timing of Metformin that is right for you. However, the gastrointestinal side effects suffered by many people are shown to be much reduced where Metformin is started at the lowest dose, usually 500 mg a day, and then slowly increased to the recommended dosage. An extended release version of Metformin, Glucophage XR, is also now available and may help reduce gastrointestinal problems through a slow release process.

Diarrhea, nausea and upset stomach are also greatly reduced when Metformin is taken with a meal. This slows the release of the drug into your system.

It is important to reduce the amount of fats and sugars ingested while taking Metformin. In fact, consuming a diet high in fat or carbohydrates while taking Metformin can exacerbate gastrointestinal upset or diarrhea. People who take Metformin in conjunction with a low-carbohydrate diet find that any gastrointestinal upset is minimal. People who take Metformin in conjunction with a low-carbohydrate diet also lose more weight than those taking Metformin with no modifications in their diet.

If stomach upset and diarrhea persist, such symptoms can be treated with over the counter anti-diarrhea medications such as Imodium. Such medications will temporarily resolve these gastrointestinal problems during the time it takes your system to adjust to the Metformin. Fortunately, diarrhea and gastrointestinal upset related to Metformin usually only lasts a few weeks. If these conditions last longer and do not resolve with a modified diet, your health care practitioner may need to lower your dose.

If you are suffering from diarrhea, it is important to take steps to prevent or immediately resolve any resulting dehydration. Dehydration is one risk factor that may lead to a rare but serious side effect of Metformin, a condition called Lactic Acidosis.

Lactic Acidosis is a Rare but Serious Side Effect of Metformin

Lactic Acidosis is a condition resulting from the increase of lactic acid in the blood. This usually only happens to elderly people with kidney problems. For this reason, Metformin is not recommended for anyone over the age of 80 or anyone with kidney problems.

Other conditions also increase the chance of developing Lactic Acidosis including consumption of a large amount of alcohol (binge drinking for a short time or drinking on a regular basis), serious dehydration, liver problems, serious heart conditions including those being treated with heart failure medications, x-ray procedures that require injection of dyes or are scheduled for surgery. If you have any of these conditions or suspect that you might, talk to a health care practitioner about them before you begin taking Metformin.

If you have healthy kidneys and liver, the risk of developing Lactic Acidosis is very low. However, some symptoms of Lactic Acidosis include feeling very weak or tired, unusual muscle pain, difficulty breathing, feeling unusually cold, stomach discomfort, feeling dizzy or lightheaded, slow or irregular heartbeat. If you develop any of these symptoms while taking Metformin, stop taking it and contact your health care practitioner immediately. Lactic Acidosis is rare but potentially fatal and should be taken seriously.

Metformin Is The Miracle Drug For Women With PCOS

Metformin is the only drug currently available shown to address most of the symptoms of PCOS. It helps women lose weight, restore menstruation and ovulation and increase fertility, among other benefits. It has also proven helpful in resolving insulin resistance and preventing the onset of diabetes in women with PCOS. For these reasons, any woman who is struggling with diarrhea or gastrointestinal problems related to Metformin should carefully weigh the pros and cons of discontinuing the medication for this reason alone. This is especially true considering that most patients report that these symptoms resolve within a few weeks of beginning Metformin. Considering the overall benefits provided by Metformin to women with PCOS, a few weeks of gastrointestinal upset might not be such a big price to pay.

online steroids canada